Texas, 2021

High Wind in Texas, November 17 to 18, 2021

November 17 to 18, 2021 · NWS MAF · 1 event in 1 county or zone

A strong cold front caused northeasterly high winds through Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front caused northeasterly high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 17, 5:19 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Nov 17, 5:19 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
519 PM CST Wed Nov 17 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 509 PM CST Wed Nov 17 2021

Cold front currently thru all terminals as of 22z. Winds will
remain N/NE thru the overnight time frame with elevated flow
lasting through at least part of the evening (>12kts). Winds at
KMAF will last the longest with >12kts thru sunrise before mixing
out the end of TAF cycle. Winds will veer more E/NE tomorrow
afternoon as high pressure pushes eastward.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 228 PM CST Wed Nov 17 2021

At press time, a strong cold front extends from the Guadalupe
Mountains west of Carlsbad to Crane to north of Big Lake and is
translating south at about 20 mph. Winds behind the front are
gusty, with some gusts near 30 mph reported. The front will
continue moving south and should reach the Rio Grande later
tonight. These conditions will continue through the evening hours
given the forecast gradient (~5 hPa/100 km) and isallobaric (< 3
hPa/hr) components to the wind, and this along with cold air
advection will make for a chilly evening tonight. Localized dirt
advection will also be possible, especially downwind of open
fields and construction areas, potentially leading to brief
reductions in visibility to motorists.

Temperatures are expected to fall into the upper 20s to lower 30s
across the Guadalupes, and we'll go ahead and hoist a freeze
warning for the Guadalupes, mainly around Queen/Dog Canyon and
also above 7000 ft. Post-frontal gap winds are also likely through
Guadalupe Pass where a high wind warning remains in effect
tonight. We could also see some higher wind gusts in favored areas
of Big Bend National Park tonight after frontal passage, such as
Rio Grande Village and Persimmon Gap.

Away from Guadalupe Pass, winds will begin to diminish early
Thursday morning as surface ridging becomes established. By
sunrise Thursday, lows will range from the mid 20s up on the
Caprock in northern Lea County to the mid 40s along the Rio
Grande. Other than some increase in cirrus overnight and tomorrow,
skies should remain mostly clear. But this air mass is the real
fall deal, and highs Thursday will stay in the 50s, with 40s at
higher elevations and the 60s along the Rio Grande. Winds will
begin to veer around to the southeast as ridging moves east, and
as such lows Thursday night will be about five degrees warmer.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 228 PM CST Wed Nov 17 2021

Not many changes to the long term forecast, however there could be
a pattern change in the extended. Friday morning temperatures
are forecasted to reach freezing across Southeast New Mexico and
portions for the northern Permian Basin. However, temperatures are
expected to climb up to normal (upper 60s) by the afternoon. A
surface low is set to move into the panhandle by Saturday veering
downsloping winds out of the west to southwest. In addition,
compressional heating ahead of a cold front will allow high
temperatures to climb into the upper 70s (10 degrees above
normal). An upper level trough is going to progress eastward over
the Rockies by Sunday dropping a front in it's wake. The
aforementioned cold front should drop temperatures near to below
normal by Sunday and below normal Monday. Temperatures will begin
their climb to above normal as a result upper level ridging and
southerly return flow. Upper level flow is going to transition
back to zonal ahead of an upper level low off the coast of CA. A
pattern change is possible later next week, however confidence is
low at this time. ECMWF and GFS differ on the position of the
upper level low in the extended. The changes could bring in
colder air and possible precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               36  56  35  67 /   0   0   0   0
Carlsbad                 31  54  32  69 /   0   0   0   0
Dryden                   46  58  43  67 /   0   0   0   0
Fort Stockton            40  56  39  72 /   0   0   0   0
Guadalupe Pass           32  47  36  61 /   0   0   0   0
Hobbs                    29  54  32  65 /   0   0   0   0
Marfa                    32  54  31  66 /   0   0   0   0
Midland Intl Airport     37  56  36  67 /   0   0   0   0
Odessa                   37  56  37  67 /   0   0   0   0
Wink                     33  58  33  68 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 10 PM this evening to 6 AM MST Thursday
     for Guadalupe and Delaware Mountains.

     Freeze Warning from 2 AM to 8 AM MST Thursday for Guadalupe
     Mountains Above 7000 Feet.

NM...Freeze Warning from 2 AM to 8 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...70
LONG TERM....89
AVIATION...87
Hazardous weather outlook, Nov 17, 2:27 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 PM CST Wed Nov 17 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-182030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
227 PM CST Wed Nov 17 2021 /127 PM MST Wed Nov 17 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong gap winds are expected through Guadalupe Pass tonight, where
a High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong gap winds are expected through Guadalupe Pass early Thursday
morning, a High Wind Warning is in effect.

A freeze warning has been issued for the Guadalupe Mountains Thursday
morning.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
November 17, 9:51 PM CST to November 18, 8:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994676.